West Virginia, 2003

Flash Flood in West Virginia, June 20, 2003

June 20, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 1:00 PM EST, 2 hours earlier.

Area forecast discussion, Jun 20, 1:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT FRI JUN 20 2003

UPDATED FOR SHOWERS A BIT FURTHER W IN EASTERN OHIO.

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ023...WVZ041.
Hazardous weather outlook, Jun 20, 4:00 AM EST, 11 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE
AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF
NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN
PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE
LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 2:09 PM EST, 51 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN
PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN
WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND.

BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  THESE
STORMS ARE MOVING SOUTHEAST AT 15 MPH.

TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 20, 3:00 PM EST to 3:30 PM EST
Where
Marion County, 3 mi NW of Fairmont
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Roads and basements flooded in Barrackville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365266.